MAUDE Adverse Event Report: SMITH & NEPHEW, INC. LEGION HK GD MOTION ISRT 18MM SZ 4-5 LT; PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER

SMITH & NEPHEW, INC. LEGION HK GD MOTION ISRT 18MM SZ 4-5 LT; PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER
Catalog Number 71423358
Medical Device Problem Codes Use of Device Problem (1670); Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Code Joint Laxity (4526)
Date of Event 12/01/2023
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that, after a left tka revision surgery was performed on (b)(6) 2023, the legion hinge construct became unstable after a few months of being implanted.Surgeon suspects that the legion hk gd motion isrt 18mm sz 4-5 lt was undersized and positioned loose, as the thickness of the poly was upsized during the second revision performed on (b)(6) 2023 and the construct was very stable after implantation.Patient is doing well with the revised implants.
 
Additional Manufacturer Narrative
Internal reference number: (b)(4).H10: smith & nephew is submitting this report pursuant to the provisions of 21 c.F.R.Part 803.This report may be based upon information which smith & nephew has not been able to investigate or verify prior to the required reporting date.This report does not reflect a conclusion by fda, smith & nephew, or its employees, that the report constitutes an admission that the device, smith & nephew or its employees caused or contributed to the potential event described in this report.
 
Additional Manufacturer Narrative
The associated devices were returned and evaluated.The visual inspection revealed devices does not reveal any defects.However, the post bushing edge of the hinge link assy is fractured.According to the client communication this occurred during the extraction and it was not fracture before the revision.The clinical/medical investigation concluded that, reportedly, both left revisions were due to unstable internal hinge components with the first revision possibly due to ligament laxity or component wear as a large varus/valgus thrust was reported.The second revision was most likely due to the suspected undersized component as ¿upsized (to a 21mm thickness) during the second revision performed on (b)(6) 2023 and resulted in a ¿very stable¿ construct with patient doing well post second revision.The patient impact was the reported laxity, unstable hinge components and subsequent revisions.Transient post-surgical phases would be anticipated.A review of the production orders for the insert and hinge link assy did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.A review of complaint history for the part number over the past 12 months and for the batch number based on historical data of the device did not reveal similar events for the listed devices.A review of the instructions for use documents for knee systems revealed that reveals in the intraoperative section that the correct selection of the implant is extremely important.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include user error, surgical/extraction technique used or user/procedural variance.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.
 
Additional Manufacturer Narrative
Updated results of investigation: the associated devices were returned and evaluated.The visual inspection does not reveal any defect with the reported articular insert.The post bushing edge of the hinge link assy is fractured.Based on the information provided this occurred during the extraction and it was not fracture before the revision.The clinical/medical investigation concluded that, reportedly, both left revisions were due to unstable internal hinge components with the first revision possibly due to ligament laxity or component wear as a large varus/valgus thrust was reported.The second revision was most likely due to the suspected undersized component as ¿upsized (to a 21mm thickness) during the second revision performed on (b)(6) 2023 and resulted in a ¿very stable¿ construct with patient doing well post second revision.The patient impact was the reported laxity, unstable hinge components and subsequent revisions.Transient post-surgical phases would be anticipated.A review of the instructions for use documents for knee systems revealed that looseness of components has been identified in possible adverse effects section as a result from trauma, improper implant selection, improper implant positioning, improper fixation, and/or migration of the components.Muscle and fibrous tissue laxity can also contribute to these conditions.A review of the risk management files revealed this failure mode was previously identified.The anticipated risk level is still adequate.A historical review concluded that there are no prior actions related to these products and event.For the hyperextension stop, the batch number was not provided, thus, an evaluation of the manufacturing records could not be performed.A review of complaint history of the previous 15 months revealed similar events for this device, this failure mode will be monitored for future complaints for any necessary corrective actions.For the rest of the devices, a review of the production orders did not reveal a manufacturing abnormality that could have caused or contributed to the reported incident.For the insert and bolt & sleeve components, a review of complaint history revealed a single similar event for the each device over the previous 15 months, but no similar events for the batches based on the historical data.For the axle and link assembly, the complaint history review revealed similar events for the over the previous 15 months, but no similar events for the batches.This failure mode will be monitored for future complaints for any necessary corrective actions.At this time, we have no evidence to conclude that the products failed to meet any specifications at the time of manufacture.Factors that could contribute to the reported event include user error, surgical/extraction, technique used or user/procedural variance.Based on this investigation, the need for corrective action is not indicated.Should additional information be received, the complaint will be reopened.No further investigation is warranted for this complaint; however, we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.

Brand Name
LEGION HK GD MOTION ISRT 18MM SZ 4-5 LT
Common Device Name
PROSTHESIS, KNEE, FEMOROTIBIAL, CONSTRAINED, CEMENTED, METAL/POLYMER
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer (Section G)
SMITH & NEPHEW, INC.
1450 brooks rd.
memphis TN 38116
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key18591346
Report Number1020279-2024-00236
Device Sequence Number6858335
Product Code KRO
UDI-Device Identifier00885556030813
UDI-Public00885556030813
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K081111
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Device Explanted Year2023
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/28/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue Number71423358
Device Lot Number21CM23177
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 12/01/2023
Supplement Date Received by Manufacturer03/14/2024
10/28/2024
Initial Report FDA Received Date01/26/2024
Supplement Report FDA Received Date03/18/2024
10/28/2024
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Date Device Manufactured03/30/2021
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
71421388/LEGION HK 18MM BOLT - SLEEVE; 71421631/LGN HK LINK ASSY SZ 2-5 FEM; 71421648/LGN HK HYPEREXT STOP W/AX PLUG; 71421936/LGN HK AXLE SZ 5 FEMUR
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown